North Carolina, 2017

Hail and Damaging Winds in North Carolina, July 8, 2017

July 8, 2017 · NWS RAH · 12 events in 8 counties and zones

Scattered convection developed ahead of an approaching cold front in a warm, moist environment characterized by moderate instability and bulk shear. Several of the thunderstorms became severe as they progressed through Central North Carolina from west to east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered convection developed ahead of an approaching cold front in a warm, moist environment characterized by moderate instability and bulk shear. Several of the thunderstorms became severe as they progressed through Central North Carolina from west to east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 8, 1:45 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 8, 1:45 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
245 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will approach central NC from the northwest this
afternoon, moving across the region this evening. The front
will stall near the coast overnight through Sunday.

&&

.NEAR TERM /Through Tonight/...
As of 245 PM EDT Saturday...

The mid level shear axis and its accompanying surface front will be
moving across the moiuntains into the northwest Piedmont in the next
couple of hours. Have had ample time to heat up ahead of the system
and expect to see a rapid increase in convective coverage in the
northwest by 20Z, with more widely scattered, diurnally driven
convection popping up in the southeast where deeper moisture is
available. The window of more strongly forced convection will be ~3
hours, with the window reaching the US1 corridor around 22Z and into
the southeast an hour or two later. Downbursts will be the primary
severe threat with stronger storms tapping DCAPE of >1k Joules,
strongest in the southeastern quadrant where the deeper moisture
lies. Weak shear, very high freezing level, and progressive movement
will minimize other severe threats.

The front will move southeast of the area, with convection ending
over all but the southern coastal plain and eastern sandhills, by
around midnight. The front will slow or stall near the southern
coast, maintaining a slight chance of showers in the far southeast
for the remainder of the overnight. Behind the front, clearing will
be progressive from the northwest. Overnight mins will range from
the mid 60s northwest to the lower 70s southeast.

&&

.SHORT TERM /Sunday and Sunday Night/...
As of 245 PM EDT Saturday...

The surface front will remain stalled in the far southeast on Sunday
into Sunday night and will thus be the main focus for scattered
diurnally driven convection in the afternoon into evening. Outside
of the far southeast, expect mostly sunny skies with tolerable highs
in the 85 to 90 range. Mins Sunday night will be mostly upper 60s to
lower 70s.

&&

.LONG TERM /Monday through Saturday/...
As of 230 PM EDT Saturday...

The frontal system will continue to linger south of the forecast
area on Monday. While there is a possibility this boundary will
retrograde to the north, convection should be confined to the
extreme southeastern counties. By Tuesday the upper trough begins to
flatten out and become very zonal. As a result the surface storm
track will stay well to our north as a low pressure system moves
through the Great Lakes and into New England. This pattern will keep
central NC under high pressure with surface boundaries and diurnal
heating being the only real forcing for convection. Temperatures
will rise into the low to possibly mid 90s in most locations Tuesday
Wednesday and Thursday with lows staying in the 70s.

The pattern begins to change on Friday as a second low pressure
system moves across the northeast but then is blocked by high
pressure in the North Atlantic. This will will cause the upper level
trough to deepen once again and push the surface low, and its
attendant front southward. This will increase rain chances for the
end of the week but should help cool off temperatures as cloud cover
increases. Highs by Saturday should moderate back into the upper 80s.

&&

.AVIATION /18Z Saturday through Wednesday/...
As of 135 PM EDT Saturday...

VFR conditions will predominate through the 24 hour TAF period.
Diurnally driven convection will be enhanced this afternoon through
evening as a cold front moves southeast across central NC. Scattered
showers and thunderstorms with the potential for producing strong
gusty winds are expected to blossom in the northwest (GSO/INT areas)
from 20-00Z and accompany the front as it moves through. The eastern
TAF sites will have a 3-4 hour window of convection as well, from
~22Z to 03Z.

The threat for scattered convection will diminish after 03Z tonight
as the front moves southeast of the area, where it will stall and
linger near the coast through Sunday. Convection will be focused in
the frontal zone Sunday, perhaps impacting the FAY and RWI sites
during the afternoon/evening.

A drier, more stable air mass expected to settle across central NC
Monday through Wednesday, maintaining a period of VFR conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...mlm
NEAR TERM...mlm
SHORT TERM...mlm
LONG TERM...Ellis
AVIATION...mlm
Hazardous weather outlook, Jul 8, 2:17 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
317 PM EDT Sat Jul 8 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
317 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will develop over the region this afternoon
and persist into the first half of this evening. A few of the storms
will become briefly severe, producing damaging wind gusts. The
threat for severe storms will be greatest across the northwest
Piedmont between 4 PM and 8 PM, and across the remainder of the
Piedmont and the northern coastal plain between 6 PM and 10 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 3:19 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT SAT JUL 8 2017

NCZ008-025-026-041-082100-
Franklin NC-Durham NC-Wake NC-Granville NC-
419 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANVILLE...NORTH
CENTRAL WAKE...CENTRAL DURHAM AND NORTHWESTERN FRANKLIN COUNTIES
UNTIL 500 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butner, or 9 miles north of Durham, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Durham, Creedmoor, Wake Forest, Butner, Franklinton, Youngsville,
Falls Lake State Rec Area, Purnell, Gorman and Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

&&

LAT...LON 3596 7844 3606 7897 3615 7895 3617 7846
      3616 7846 3617 7845 3617 7844 3616 7842
      3617 7841
TIME...MOT...LOC 2018Z 270DEG 25KT 3611 7887

77
Special weather statement, Jul 8, 3:19 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT SAT JUL 8 2017

NCZ078-089-082115-
Sampson NC-Wayne NC-
419 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE AND NORTHEASTERN
SAMPSON COUNTIES UNTIL 515 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Mount Olive, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Mount Olive, Seven Springs and Cliffs Of The Neuse State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3518 7783 3516 7788 3515 7789 3517 7793
      3516 7797 3518 7799 3519 7802 3519 7804
      3518 7807 3519 7816 3509 7817 3508 7816
      3506 7816 3509 7832 3524 7831 3528 7783
TIME...MOT...LOC 2019Z 274DEG 24KT 3515 7822

Ellis
Special weather statement, Jul 8, 3:27 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
427 PM EDT SAT JUL 8 2017

NCZ038-082130-
Davidson NC-
427 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT DAVIDSON COUNTY UNTIL 530 PM
EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cooleemee, or 8 miles north of Salisbury, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Lexington, Thomasville, Linwood, Denton, Gordontown, High Rock Boat
Dock Marina, Nc Wildlife Access Boat Launch, High Rock Lake Marina &
Campground, High Rock Lake and Welcome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3584 8048 3583 8046 3584 8045 3583 8043
      3585 8042 3584 8039 3586 8039 3589 8041
      3589 8032 3587 8005 3557 8007 3563 8028
      3568 8033 3572 8033 3572 8038 3574 8046
      3577 8045 3579 8048 3581 8047
TIME...MOT...LOC 2027Z 281DEG 20KT 3579 8045

Ellis
Special weather statement, Jul 8, 3:36 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT SAT JUL 8 2017

NCZ009>011-026-027-082115-
Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-
436 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...SOUTHERN
VANCE...SOUTHERN WARREN...WEST CENTRAL HALIFAX AND NORTHERN FRANKLIN
COUNTIES UNTIL 515 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kittrell, or 9 miles northwest of Louisburg, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Louisburg, Franklinton, Dortches, Kittrell, Red Oak, Castalia,
Centerville, Glenview, Ingleside and Medoc Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3633 7779 3598 7782 3610 7853 3612 7853
      3617 7850 3618 7851 3628 7851
TIME...MOT...LOC 2036Z 271DEG 24KT 3619 7842

77
Special weather statement, Jul 8, 4:32 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
532 PM EDT SAT JUL 8 2017

NCZ038-039-082230-
Randolph NC-Davidson NC-
532 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAVIDSON AND WESTERN
RANDOLPH COUNTIES UNTIL 630 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of High Rock Lake, or 10 miles southeast of Lexington,
moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
High Point, Asheboro, Lexington, Thomasville, Linwood, Archdale,
Trinity, Denton, Gordontown and High Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 50 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.

This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

&&

LAT...LON 3587 8005 3592 8005 3591 7983 3551 7979
      3551 8018 3554 8020 3555 8021 3558 8021
      3563 8026 3564 8029 3567 8031 3568 8033
      3572 8033 3572 8042 3574 8046 3577 8045
      3579 8047
TIME...MOT...LOC 2131Z 277DEG 17KT 3568 8016

10
Local storm report, Jul 8, 4:43 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
543 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND DMG 2 NE NEWSOM             35.55N 80.15W
07/08/2017                   DAVIDSON           NC   911 CALL CENTER

            ONE TREE DOWN NEAR THE INTERSECTION OF
            HIGHWAY 8 AND NEWSOM RD.

&&

BSD

The radar

The Raleigh/Durham radar (KRAX), 141 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
July 8, 4:59 PM EST
Where
Randolph County, 1.82 mi WSW of Martha
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.610, -80.050

One tree was uprooted and blocking the westbound lane of Highway 47, just east of Sagebrush Trail. Two large tree limbs were also blown down on Highway 47 between Sagebrush Trail and Valley Farm Road.

Hail, Randolph

When
July 8, 5:12 PM EST
Where
Randolph County, 1.49 mi NNE of Ulah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.650, -79.820

Thunderstorm Wind, Randolph

When
July 8, 5:15 PM EST to 5:39 PM EST
Where
Randolph County, 1.78 mi NE of Ulah to 3.13 mi ESE of Erect
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.650, -79.810

Several trees were blown down along a swath from Asheboro to 6 miles northwest of Glendon.

Thunderstorm Wind, Nash

When
July 8, 5:20 PM EST to 5:25 PM EST
Where
Nash County, 2.34 mi WSW of Samaria to 2.24 mi W of Samaria
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.840, -78.220

A few trees were blown down along a swath between Middlesex and Pilot. One tree was blocking the roadway at the intersection of Highway 97 and Massey Road. Two trees were also blown down onto Rocky Cross Road between Highway 97 and Burgess Road.

Thunderstorm Wind, Chatham

When
July 8, 5:48 PM EST to 6:12 PM EST
Where
Chatham County, Bennett to Bear Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.570, -79.550

A couple of trees were blown down along a swath from 4 miles west of Harpers Crossroads to 3 miles northwest of Goldston. One tree was blown down in the Bennett area while the other was blown down in the Bear Creek area.

Thunderstorm Wind, Person

When
July 8, 5:53 PM EST
Where
Person County, 1.38 mi N of Gentrys Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.490, -78.920

One tree was blown down near the intersection of Bowmantown Road and Boston Road.

Thunderstorm Wind, Wake

When
July 8, 6:12 PM EST
Where
Wake County, 0.69 mi S of Wendell Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.790, -78.370

Two trees were blown down near the intersection of Wendell Boulevard and Wendell Falls Parkway. Both trees were approximately 12 inches in diameter, one was uprooted and the other was snapped.

Thunderstorm Wind, Granville

When
July 8, 6:16 PM EST
Where
Granville County, 2.66 mi NW of Cornwall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.510, -78.700

One tree was blown down on Ruben Hart Road.

Thunderstorm Wind, Nash

When
July 8, 6:42 PM EST
Where
Nash County, 3.23 mi SSE of Strickland Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.810, -77.990

One tree was blown down on Interstate 95 near mile marker 125.

Thunderstorm Wind, Wilson

When
July 8, 6:48 PM EST
Where
Wilson County, 0.89 mi SW of Lamm
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.760, -78.030

One tree was blown down onto the roadway at the 4900 block of St. Rose Church Road.

Hail, Johnston

When
July 8, 7:27 PM EST
Where
Johnston County, 2.89 mi ESE of Clayton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.640, -78.420

Thunderstorm Wind, Johnston

When
July 8, 7:30 PM EST to 7:50 PM EST
Where
Johnston County, 0.89 mi NE of Drug Store to 2.82 mi E of Benson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.610, -78.570

Three trees were blown down along a swath from 6 mile north of Coats Crossroads to 3 miles east of Benson. One of the trees was blown down onto power lines on Cleveland School Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 714237, 714235, 714239, 714238, 714240, 714241, 714242, 714243, 714244, 714245, 714236, 714246.